Alert archive / Ohio / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Wilmington, OH

June 26, 2009Butler County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 26, 2009, 1:41 AM EDT for Butler County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 1:41 AM EDT (05:41 UTC)
Expired
Jun 26, 2009, 4:30 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Butler County, OH

The radar

The Cincinnati radar (KILN), 63 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:00 AM EDTFLASH FLOODHamilton, OHWATER OVER SEVERAL ROADS ACROSS THE COUNTY. 25 CALLS OF WATER INTO HOMES...UP TO 3 FEET OF WATER INTO SOME OF THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2029 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 260541
FFWILN
OHC017-260830-
/O.NEW.KILN.FF.W.0012.090626T0541Z-090626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
141 AM EDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHWEST OHIO...

* UNTIL 430 AM EDT.

* AT 134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED THAT BETWEEN THREE TO LOCALLY FIVE INCHES OF 
  RAIN HAS ALREADY FALLEN FROM JUST SOUTH OF OXFORD THROUGH HAMILTON 
  TO AROUND BECKETT RIDGE. ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY 
  RAIN WILL MOVE ACROSS BUTLER COUNTY THROUGH 3 AM. THIS WILL        
  PRODUCE ANOTHER ONE TO TWO INCHES OF RAIN. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FAIRFIELD...
HAMILTON...MIDDLETOWN...MONROE...OXFORD...SOUTH MIDDLETOWN...
TRENTON...ROSS AND SEVEN MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A POTENTIALLY LIFE THREATENING SITUATION. IF YOU OBSERVE 
FLOODING...MOVE TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3956 8482 3957 8448 3959 8447 3959 8436
      3955 8436 3955 8433 3929 8435 3931 8464
      3930 8466 3930 8482

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:11 AM EDT, 30 minutes earlier.

Area forecast discussion, Jun 26, 1:11 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
111 AM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...SLOWLY SAGGING
SOUTH ACROSS THE AREA ON FRIDAY. HIGH PRESSURE WILL BUILD INTO
THE AREA FRIDAY NIGHT. THE NEXT COLD FRONT IS EXPECTED TO ARRIVE
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COLD FRONT WILL SLOWLY SAG TO THE NW PART OF THE FORECAST AREA
TONIGHT. WITH A MODERATELY UNSTABLE AIRMASS AND SOME LOW LEVEL
FORCING...SHOWERS AND AND THUNDERSTORMS WILL CONTINUE...MOST
NUMEROUS ACRS THE NRN ZONES. HAVE KEPT 40 POPS SOUTH AND 60 POPS
NORTH. WITH AN UNSTABLE AIRMASS...ISOLATED SEVERE STORMS CAN NOT
BE RULED OUT. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 60S TO THE
LOWER 70S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
COLD FRONT WILL SLOWLY SAG SOUTH TO THE NRN FCST AREA BY FRIDAY
MORNING. CONVECTION SHOULD SHOW SOME DECREASING TREND TOWARD
MORNING DUE TO THE LACK OF STRONG LOW LVL FORCING...BUT IT
SHOULD NOT COMPLETELY SHUT OFF. FRONT WILL TRAVERSE SLOWLY ACRS
THE SRN HALF OF THE FCST AREA FRIDAY AFTN. HAVE KEPT 20 AND 30
POPS ALONG AND AHEAD OF THE FRONT.

COLD FRONT SHOULD BE SOUTH OF THE REGION BY FRIDAY NIGHT...ENDING
THE THREAT FOR ADDITIONAL RAIN. SFC HIGH PRESSURE WILL THEN BUILD
INTO OUR AREA FROM THE NORTH.

DESPITE FRONTAL PASSAGE...TEMPS WILL CONTINUE ON THE WARM SIDE AS
COOLEST AIR WILL REMAIN TO OUR NE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ACROSS THE AREA AT THE BEGINNING OF THE PERIOD WILL
QUICKLY MOVE OFF TO THE SOUTHEAST AS A COLD FRONT APPROACHES. THE
FRONT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT INTO SUNDAY
MORNING BRINGING SHOWERS AND THUNDERSTORMS.

AN UPPER LOW WILL DROP SOUTHEAST THROUGH THE GREAT LAKES DURING THE
FIRST HALF OF THE WEEK. THIS WILL BRING COOLER CONDITIONS AND THE
POTENTIAL FOR DIURNAL SHOWERS AND THUNDERSTORMS. HAVE LIMITED POPS
TO LOW CHANCE AT THIS POINT MAINLY FOR THE NORTHEAST ZONES. BY
THURSDAY THE UPPER LOW WILL MOVE OFF THE EAST. SO TEMPERATURES WILL
BE ABLE TO REBOUND CLOSE TO NORMAL WITH DRY CONDITIONS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
ONGOING CONVECTION APPEARS TO BE LIMITED TO AREAS SW OF KCMH/LCK
THOUGH THESE SITES WILL BE CLIPPED BY PASSING SHOWERS WITH CORES
TO THE SOUTHWEST FOR THE NEXT SEVERAL HOURS. STORMS OVER SW OH
NEARER THE CVG/LUK AREAS APPEAR TO HAVE A WESTWARD COMPONENT THAT
IS KICKING IN AT ISSUANCE TIME AND MAY KEEP SOME ACTIVITY OUT OF
KCVG FOR A PERIOD THIS EARLY MORNING. IN EITHER CASE...PATCHY
GROUND FOG IS EXPECTED TO OCCUR WHERE THE STORMS DO NOT WASH OUT
THE ATMOSPHERE. THIS WILL LIKELY OCCURE MORE TOMORROW AS A LITTLE
COOLER...NORTHERLY FLOW KICKS IN AFTER SIGNIFICANT RAINFALL THAT
IS OCCURRING NOW.

CLOUD DECK WILL LIKELY GO BROKEN BUT REMAIN VFR FOR A TIME LATE
TOMORROW MORNING AND EARLY AFTERNOON. DRIER AIR WORKS IN AND
SCATTERS OUT THE BKN DECK FROM NW- SE THROUGH THE COURSE OF THE
AFTERNOON.

THE WORST OF THE STORMS TONIGHT WILL SEE DISTINCT CORES DROP
VSBYS TO LIFR WITH HEAVY RAIN AND HAIL. ERRATIC WIND DIRECTIONS
WILL OCCUR UNTIL DAYBREAK DUE TO THUNDERSTORM OUTFLOW.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, Jun 25, 11:40 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 PM EDT THU JUN 25 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1140 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

OCCASIONAL THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS.
LARGE HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 11:30 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             HAMILTON                39.39N 84.56W
06/25/2009  E2.50 INCH       BUTLER             OH   TRAINED SPOTTER

&&

SFH
Local storm report, Jun 26, 12:00 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             HAMILTON                39.39N 84.56W
06/25/2009  E1.00 INCH       BUTLER             OH   LAW ENFORCEMENT

&&

SFH
Local storm report, Jun 26, 12:02 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1202 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     5 N HAMILTON            39.46N 84.56W
06/25/2009                   BUTLER             OH   LAW ENFORCEMENT

            TREES DOWN IN SAINT CLAIR TOWNSHIP.

&&

SFH
Local storm report, Jun 26, 12:07 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      HAMILTON                39.39N 84.56W
06/26/2009                   BUTLER             OH   LAW ENFORCEMENT

            NUMEROUS ROADS WITH HIGH WATER ON THEM.

&&

SFH
Local storm report, Jun 26, 12:20 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1220 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND DMG     1 SE HAMILTON           39.38N 84.55W
06/26/2009                   BUTLER             OH   PUBLIC

            SEVERAL BRANCHES AND SMALL TREES DOWN ALONG ROUTE 4 IN
            FAIRFIELD TOWNSHIP...BETWEEN HAMILTON AND WEST CHESTER.

&&

MIKEG
Local storm report, Jun 26, 12:22 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             HAMILTON                39.39N 84.56W
06/25/2009  E1.75 INCH       BUTLER             OH   PUBLIC

&&

SFH

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:18 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking57 min
Jun 25, 8:54 PM EDTAreal Flood AdvisoryILNMadison2 hr
Jun 25, 9:08 PM EDTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking, Pickaway37 min
Jun 25, 9:24 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway, Ross51 min
Jun 25, 9:35 PM EDTSevere Thunderstorm WarningILNFayette, Madison, Pickaway40 min
Jun 25, 10:01 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Pickaway44 min
Jun 25, 10:04 PM EDTAreal Flood AdvisoryILNFranklin, Licking3 hr
Jun 25, 10:27 PM EDTSevere Thunderstorm WarningILNPike, Ross63 min
Jun 25, 10:46 PM EDTAreal Flood AdvisoryILNDelaware, Licking3 hr
Jun 25, 11:04 PM EDTSevere Thunderstorm WarningILNButler, Hamilton, Warren41 min
Jun 25, 11:39 PM EDTAreal Flood AdvisoryILNButler3 hr
Jun 25, 11:44 PM EDTSevere Thunderstorm WarningILNButler, Hamilton, Warren46 min
Jun 25, 11:50 PM EDTSevere Thunderstorm WarningILNDarke, Miami, Montgomery55 min
Jun 25, 11:52 PM EDTFlash Flood WarningILNButler3 hr
Jun 25, 11:59 PM EDTAreal Flood AdvisoryILNDarke, Miami3 hr
Jun 26, 12:16 AM EDTSevere Thunderstorm WarningILNClinton, Highland31 min
Jun 26, 12:32 AM EDTAreal Flood AdvisoryILNClark, Greene, Montgomery4 hr
Jun 26, 12:54 AM EDTAreal Flood AdvisoryILNDarke, Preble4 hr
Jun 26, 1:01 AM EDTSevere Thunderstorm WarningILNFayette, Highland, Pike, Ross44 min
Jun 26, 1:27 AM EDTAreal Flood AdvisoryILNWarren3 hr
Jun 26, 1:47 AM EDTAreal Flood AdvisoryILNFayette, Ross3 hr
Jun 26, 1:58 AM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton47 min
Jun 26, 1:59 AM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Jun 26, 2:29 AM EDTSevere Thunderstorm WarningILNClermont, Hamilton61 min
Jun 26, 2:37 AM EDTFlash Flood WarningILNClermont, Hamilton, Warren3 hr
Jun 26, 3:33 AM EDTAreal Flood AdvisoryILNAdams, Brown, Highland, Scioto3 hr

Nearby

Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.